Hail, Washington
- When
- June 10, 6:38 PM CST to 6:41 PM CST
- Where
- Washington County, 1.27 mi WSW of Linn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.670, -97.100
On the evening of June 10, a couple isolated, weak supercells formed in far northeastern Kansas. These storms produced hail up to the size of golf balls near Barnes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the evening of June 10, a couple isolated, weak supercells formed in far northeastern Kansas. These storms produced hail up to the size of golf balls near Barnes. Otherwise only marginally severe hail, around the size of quarters, was reported from these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 10, 5:45 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 645 PM CDT SUN JUN 10 2012 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM - THROUGH MONDAY... THUNDERSTORM DEVELOPMENT BECOMING LIKELY BETWEEN 5 AND 7 PM. IT APPEARS THAT THE MOST LIKELY AXIS FOR DEVELOPMENT WOULD BE GENERALLY NEAR A LINE FROM MARYSVILLE TO CLAY CENTER TO ABILENE...WITH SOME WEST TO EAST VARIATION POSSIBLE DEPENDING ON INITIALIZATION TIME. HIGH RESOLUTION MODEL GUIDANCE SUGGESTS THE LEADING EDGE OF CONVECTION WOULD APPROACH MHK BY 7 PM...TOP AND EMP BY 9 PM...AND LWC BY 10 PM...AGAIN WITH SOME VARIATION POSSIBLE. SUBSTANTIAL INSTABILITY IS IN PLACE THIS AFTERNOON WITH CAPE VALUES IN THE 3000 TO 4000 J/KG RANGE. WARM SECTOR INSTABILITY SHOULD ALSO REMAIN AT OR ABOVE 3000 J/KG THROUGH 9 PM BEFORE TAPERING OFF INTO THE 1000 TO 2000 J/KG RANGE BY MIDNIGHT. IT ALSO APPEARS THAT SOME ELEVATED INSTABILITY WILL REMAIN IN PLACE BEHIND THE FRONT AS WELL. THE DEEP LAYER WIND SHEAR IS ON THE FAR LOW END FOR SUPERCELLS...BUT DO EXPECT SOME ORGANIZED STORMS PERHAPS WITH SOME MID LEVEL ROTATION EARLY ON IN THE CONVECTIVE EVENT. THIS WOULD SUGGEST A GREATER THREAT FOR VERY LARGE HAIL WHICH HAS ALSO BEEN HIGHLIGHTED BY SPC WITH A HATCHED THREAT AREA FOR HAIL OVER NORTHEAST KS. COULD SEE A FEW HAIL STONES TO 2 INCHES OR SO IF MID LEVEL ROTATION CAN DEVELOP. EXPECT CONVECTION TO EVENTUALLY BECOME OUTFLOW DOMINANT AS THE UPPER LEVEL WINDS SHOULD NOT BE SUFFICIENT TO PROHIBIT UPDRAFT/DOWNDRAFT INTERACTION FOR VERY LONG. THIS WOULD SUGGEST THAT WHILE THE HAIL THREAT WILL DECREASE A BIT THROUGH THE EVENING...THE DAMAGING WIND POTENTIAL WILL REMAIN AT LEAST THROUGH MIDNIGHT IF A GOOD INSTABILITY FEED CAN BE MAINTAINED INTO THE STORMS. MAY ALSO SEE SOME TRAINING OF UPDRAFTS IN AN AIRMASS WITH PWAT VALUES AROUND 1.5 INCHES OR GREATER...WHICH COULD LEAD TO ISOLATED HEAVY RAINFALL. FINALLY...THE TORNADO POTENTIAL IS VERY LOW. THE MINOR EXCEPTION WOULD SEEM TO BE AT A VERY LOW END POTENTIAL FOR BRIEF LANDSPOUT OR GUSTNADO-TYPE CIRCULATIONS OWING TO THE VERY STEEP LOW LEVEL LAPSE RATES UNDERNEATH STRONG UPDRAFTS...AND POTENTIAL FOR UPDRAFTS TO PASS OVER THE TOP OF EXISTING OUTFLOW/SLOW MOVING COLD FRONT BOUNDARY. AGAIN...THIS POTENTIAL IS LOW...BUT NON-NEGLIGIBLE. COULD SEE A BIT OF ELEVATED RE-DEVELOPMENT MAINLY SOUTH OF I-70 AFTER MIDNIGHT...WITH THIS ACTIVITY POTENTIALLY LINGERING INTO THE MORNING HOURS ON MONDAY OVER EAST CENTRAL KANSAS. THE FRONT WILL STALL SOUTH OF THE AREA ON MONDAY WITH THUNDERSTORMS EXPECTED OVER FAR SOUTHERN KANSAS...AND A BIT OF THIS PRECIP MAY SNEAK NORTH INTO EAST CENTRAL KANSAS AGAIN...BUT MOST SHOULD REMAIN SOUTH. TEMPS ON MONDAY WILL REMAIN WARM DESPITE THE POST-FRONTAL AIRMASS. DEEP MIXING AND AMPLE SUNSHINE SHOULD LEAD TO HIGHS IN THE UPPER 80S. BARJENBRUCH LONG TERM...MON NIGHT THROUGH NEXT SUN. COOLER AND DRIER AIRMASS WILL MOVE INTO THE REGION MON NIGHT INTO TUES. LOWS IN THE 50S WITH HIGHS IN THE MID TO UPPER 80S LOOKS LIKE THE BEST BET THROUGH TUES. NEXT WAVE FCST TO MOVE ACROSS THE REGION WEDS INTO THU WITH AT LEAST SLIGHT CHCS FOR PRECIP ACROSS THE AREA. BEYOND THU...UPPER RIDGING AND LACK OF NOTABLE LOW LEVEL BOUNDARIES WILL KEEP ANY PRECIP CHCS LOW AT BEST. GUIDANCE APPEARS TOO HIGH WITH RAIN CHCS GIVEN THE PATTERN SO CONSENSUS WAS TO LOWER TO SLIGHT CHCS OR KEEP CONDS DRY BEYOND THU. OMITT && .AVIATION... COLD FRONT WILL TRAVERSE THE TERMINALS WEST TO EAST IN THE 02Z-05Z TIME FRAME WITH SLOWLY DECREASING WINDS AHEAD OF IT AND A WIND SHIFT TO THE NORTHWEST IN ITS WAKE. ALTHOUGH CAPPING REMAINS...POTENTIAL STILL REMAINS FOR SFC AND ELEVATED CONVECTION TO DEVELOP THROUGH 06Z BEFORE GRADUALLY SHIFTING EAST AND SOUTHEAST OF THE TERMINALS. VFR STRATOCU DECK IN ITS WAKE WILL CLEAR THE TERMINALS BY 12-14Z WITH WINDS INCREASING SLIGHTLY FROM THE NORTH. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 253 PM CDT SUN JUN 10 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-112000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 253 PM CDT SUN JUN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 5 PM AND 7 PM TODAY. INITIAL DEVELOPMENT SHOULD BE NEAR A LINE FROM MARYSVILLE TO CLAY CENTER TO MINNEAPOLIS...WITH THE LINE MOVING EAST ACROSS THE REMAINDER OF THE AREA THIS EVENING. DAMAGING WINDS UP TO 70 MPH AND LARGE DAMAGING HAIL UP TO 2 INCHES WILL BE POSSIBLE WITH THE STRONGEST STORMS. HAIL POTENTIAL WILL DECREASE A BIT AFTER 9 PM...BUT DAMAGING WINDS AND HAIL UP TO 1 INCH WILL REMAIN POSSIBLE. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO MONDAY ALONG AND SOUTH OF THE TURNPIKE. SLIGHT THUNDERSTORM CHANCES RETURN TO THE THE AREA WEDNESDAY INTO THURSDAY...AND AGAIN FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG AND EAST OF A MARYSVILLE TO CLAY CENTER TO ABILENE LINE BETWEEN 5 PM AND 11 PM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 706 PM CDT SUN JUN 10 2012 KSZ009-010-110030- MARSHALL-WASHINGTON- 706 PM CDT SUN JUN 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND NORTHEASTERN WASHINGTON COUNTIES... THROUGH 730 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS PORTIONS OF NORTHWESTERN MARSHALL AND NORTHEASTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. THE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF MARSHALL AND WASHINGTON COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. && LAT...LON 4000 9664 3989 9663 3986 9706 4000 9708 TIME...MOT...LOC 0006Z 265DEG 16KT 3997 9682
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 714 PM CDT SUN JUN 10 2012 KSZ009-110045- WASHINGTON- 714 PM CDT SUN JUN 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY... THROUGH 745 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF CENTRAL WASHINGTON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE GREENLEAF AND WASHINGTON. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3994 9701 3973 9686 3966 9720 3977 9726 TIME...MOT...LOC 0014Z 235DEG 21KT 3974 9716
The Topeka radar (KTWX), 106 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
11 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was reported down near 14th Street and Spring Road in Marysville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394720, 394721, 394722, 394723, 394724, 394725, 394726, 394731, 394727, 394728, 394729, 394730.